Proton conductivity in quasi-one-dimensional hydrogen-bonded systems: Nonlinear approach

George P. Tsironis, Stephanos Pnevmatikos

Research output: Contribution to journalArticle

43 Citations (Scopus)

Abstract

Defect formation and transport in a hydrogen-bonded system is studied via a two-sublattice soliton-bearing one-dimensional model. Ionic and orientational defects are associated with distinct nonlinear topological excitations in this model. The dynamics of these excitations are studied both analytically and with the use of numerical simulations. It is shown that the two types of defects are soliton solutions of a double-sine-Gordon equation which describes the motion of the protons in the long-wavelength limit. With each defect there is an associated deformation in the ionic lattice that, for small speeds, follows the defect dynamically albeit resisting its motion. Free propagation as well as collision properties of the proton solitons are presented.

Original languageEnglish
Pages (from-to)7161-7173
Number of pages13
JournalPhysical Review B
Volume39
Issue number10
DOIs
Publication statusPublished - Jan 1 1989

    Fingerprint

ASJC Scopus subject areas

  • Condensed Matter Physics

Cite this